Secondary AML After Treatment of Burkitt Lymphoma: Case Report
Posted: Wednesday, November 3, 2021
Researchers in China reported a rare case of secondary peripheral T-cell lymphoma and acute myeloid leukemia (AML) after treatment of Burkitt lymphoma with heterochronous and synchronal multiple primary cancers. The literature suggests that secondary malignancies typically occur sporadically and spread gradually, resulting in misdiagnosis or not being identified in a timely manner. This case, however, sheds more light on secondary cancer, which can enable early diagnosis and initiation of rapid, integrated treatment.
In the World Journal of Clinical Cases, Fu et al, of the Hainan Affiliated Hospital of Hainan Medical University, featured the scenario of a 54-year-old female patient who was admitted to the hospital following complaints of edema of the left lower limb. A series of exams showed multiple superficial lymphadenectasis on her neck and pelvis, uterine fibroids (the largest at the bottom of the uterus, approximately 5.5 cm x 5.5 cm), and a solid mass at the lower left side of the abdomen (approximately 8 cm x 6 cm). Pathologic biopsy revealed Burkitt lymphoma. After three hyper-CVAD (cyclophosphamide, vincristine, doxorubicin, and dexamethasone) regimens over about 8 months, the patient achieved complete remission. However, 2 years later, lymphadenectasis recurred.
Biopsy confirmed peripheral T-cell lymphoma, accompanied by gastrointestinal invasion and hemocytopenia. Bone marrow examination showed AML. On the second day of treatment, the patient developed gastrointestinal bleeding, peptic ulcers, and hemorrhagic shock; thus, chemotherapy was suspended.
“When a new tumor is diagnosed, its relationship to the old tumor treatment should be determined. If the economic condition allows, second-generation sequencing should be performed to identify the origin of [the] tumors,” the authors commented.
Disclosure: The authors reported no conflicts of interest.